Even though the medical community has been warned before, the FDA recently confirmed their concerns that cough syrup could be dangerous for children. Doctors usually prescribe cough syrup, which contains Codeine, to treat illnesses such as the flu, common cold or sinus infections, but the Food and Drug Administration is investigating the risks.
It shouldn’t be any secret that the drug was marked with a red flag two years ago, when every bottle came with the label that it should not be used by children post-surgery, such as tonsil removal. Doctors apparently listened to the warning, but the FDA wanted further caution and continued their research on Codeine and its possible effects on children.
They discovered that the substance holds high risks and is particularly dangerous for those already affected by breathing disabilities, such as asthma, and may be more susceptible to the side effects. Parents and caregivers all around the world are cautioned to keep a close eye on the little ones, looking for signs of slow, noisy or shallow breathing, unusual sleepiness or confusion after the medication was taken.
If any of the symptoms are observed, they are urged to rush their children urgently to the hospital. The prescription of Codeine has been discouraged since as early as 1997 and there should be a great amount of caution when cough syrup is given to children under the age of 6.
However, it is difficult to avoid it altogether. Codeine acts as a pain relief, affecting the part of the brain that causes coughing, which helps children sleep more peacefully through the night when they’re sick. It stops their pain, but pediatricians state that it can also stop their breathing.
Our bodies convert Codeine into opioid morphine, but they there is no standard for how fast the transformation actually is. Every system could make the conversion at a different speeds, which makes the potential for overdose high if it happens too quickly.
If the drug is converted too slow, it’s likely that the patient will add an extra dose in order to make sure of its effects, further enhancing the possibility of an overdose. Be it too slow or too fast, this could lead to dangerous levels of morphine in our blood.
The FDA announced that cough syrup must not be used by children under the age of 12 or by children between the ages of 12 and 18 who suffer from chronic breathing problems. Codeine is already notoriously known for possibly causing rashes, hives, constipation or vomiting.
Statistics unfortunately show that doctors have mostly ignored these warnings, displaying a staggering 870,000 prescriptions of Codeine per year, with children between the ages of 8 and 12 receiving the largest proportion of the drug.
Image source: wpengine.netdna-cdn.com